Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 81, NWS Pueblo, CO

July 5, 1997Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 1997, 6:17 PM MDT for Kiowa County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 6:17 PM MDT (00:17 UTC)
Expired
Jul 5, 1997, 7:20 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:47 PM MDTHail 0.75Chivington, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2532 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS1 KPUB 050020
SVRPUB
COC061-060120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
617 PM MDT SAT JUL 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 720 PM MDT
 
* SOME LOCATIONS AFFECTED
  HIGHWAY 96 BETWEEN EADS AND HASWELL THROUGH 645 PM
  EADS BY 620 PM

* AT 617 PM RADAR SHOWED A SEVERE STORM 3 MILES WEST OF EADS MOVING
  EAST SOUTHEAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:09 PM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 5, 2:09 PM MDT, 4 hours 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
208 PM MDT SUN JUL 5 1997

DISCUSSION WILL BE SHORT AS SEVERE THUNDERSTORM WATCH IS BEING ISSUED.
BASICALLY...CAPES ARE RUNNING VERY HIGH OVER SOUTHEASTERNMOST COLORADO
COUNTIES...NEAR 3500 J/KG AND CAP IS BREAKING.  A COLD FRONT WHICH
MOVED TROUGH COS AROUND NOON AND THROUGH PUB AN HOUR LATER IS MOVING
SOUTH INTO HIGH CAPE ENVIRONMENT OVER THE SOUTHEAST...EXPECT FIREWORKS
SHORTLY...MAINLY SOUTH AND EAST OF LA JUNTA.  FURTHER WEST...FRONT
ACTUALLY DRIED OUT THE AIRMASS...SO POTENTIAL FOR SEVERE FURTHER WEST
(COS...PUB...TAD) IS LOW AT PRESENT.  THIS MAY CHANGE LATER THIS
EVENING...AS UPSLOPE CONTINUES BEHIND FRONT.  ATMOSPHERE MAY MOISTEN UP
THIS EVENING...WITH CONVECTION REFIRING ALONG THE MOUNTAINS.  SEVERE
THUNDERSTORM WATCH UNTIL 8 PM MDT FOR KIOWA...BENT...PROWERS...BACA
AND EASTERN LAS ANIMAS COUNTIES.

LW

In the hours before

Local storm report, Jul 5, 2:40 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT SAT JUL 5 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0245 PM    `2 S HOLLY                 CO   0.75 INCH HAIL
07/05/97   PROWERS
Local storm report, Jul 5, 2:52 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT SAT JUL 5 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0245 PM    2 S HOLLY                 CO   0.75 INCH HAIL
07/05/97   PROWERS

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.